MAUDE Adverse Event Report: BIOSENSE WEBSTER INC NOGA-STAR¿ CARDIOLOGY CATHETER; CATHETER, ELECTRODE RECORDING, OR PROBE, ELECTRODE RECORDING

BIOSENSE WEBSTER INC NOGA-STAR¿ CARDIOLOGY CATHETER; CATHETER, ELECTRODE RECORDING, OR PROBE, ELECTRODE RECORDING
Catalog Number 120708S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Cardiac Tamponade (2226); No Code Available (3191)
Date of Event 02/26/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
No device was received for analysis at the time of submission of the initial 3500a.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.Device history record (dhr) review cannot be conducted because no lot number was provided by the customer.The date of death has not been provided; clarification on the facility has been requested.However, no further information has been made available.If additional information is received, a supplemental 3500a report will be submitted to the fda.Concomitant product: myostar: us catalog #: 121120s, lot #: unknown.Noga xp 3d cardiac navigation system: us catalog #: unknown, serial #: unknown.(b)(4).
 
Event or Problem Description
Originally, it was reported that the biosense webster, inc.Device used in the procedure was the myostar.This device has not been approved by the us fda and is not marketed in the u.S, therefore, this event was assessed as not mdr reportable under this device.However, on march 28, 2018 additional information was received stating that the noga-star¿ cardiology catheter was also used in the procedure.Therefore, this event is being assessed as mdr reportable under the noga-star¿ cardiology catheter with the awareness date of march 28, 2018.It was reported that a female patient underwent a noga xp-guided intra-myocardial stem cell injection procedure for heart failure with a myostar injection catheter and a noga-star¿ cardiology catheter and suffered a cardiac tamponade (requiring surgical intervention) and death.Patient was previously assigned to the placebo group of the related clinical trial.After observing the significant therapeutic benefits received by the treatment group, the physician contacted the patient and offered compassionate treatment.Pre-procedure, echocardiographic images were of poor quality, but computed tomography (ct) confirmed the absence of a pericardial effusion.Mapping and injection procedure was completed without incident.Arterial access site was closed.Post-procedure echocardiography suggested a small hemodynamically stable pericardial effusion.Subsequently, the patient became significantly hypotensive and a growing effusion was confirmed via echocardiography.Pericardiocentesis yielded 400 ml of blood.Pericardial drain placement was unsuccessful.Patient was transferred to the operating room where 1000 ml of fluid was drained.Patient was transferred to the intensive care unit (icu) while intubated and on inotropic support.On post-procedure day 1, the patient was noted to be weak.Approximately 2 weeks post-procedure, the patient expired.According to the pathologist, there was no visible evidence of traumatic tissue damage to indicate that a catheter or needle perforated the tissue.Autopsy revealed that the patient suffered multi-system organ failure (msof), pericardial effusion, ischemic heart failure, and kidney failure.It was noted that many patients involved in the noga xp-guided intra-myocardial stem cell injection procedure for heart failure are in the category of ¿no option patients.¿ these patients are no longer eligible for bypass surgery, ptca, stents, or other types of revascularization.Although it was noted that the effusion was potentially related to catheter manipulation, there was no specific point during the case where the physician suspected the injury to have occurred.Patient factors that may have contributed to the adverse event include multi-system organ failure (msof), pericardial effusion, ischemic heart failure, and kidney failure.Physician¿s opinion regarding the cause of the adverse event is that it was procedure-related.There were no issues, errors, or malfunctions associated with any biosense webster, inc.Catheters or equipment during the procedure.No transseptal puncture was performed.An 8 french introducer sheath was used.Patient received anticoagulant during the procedure with activated clotting time (act) maintained at approximately 250 seconds.
 
Additional Manufacturer Narrative
Additional information was received on may 18, 2018 providing the date of death.Therefore.Date of death.Manufacturer's reference number: (b)(4).

Brand Name
NOGA-STAR¿ CARDIOLOGY CATHETER
Common Device Name
CATHETER, ELECTRODE RECORDING, OR PROBE, ELECTRODE RECORDING
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key7463326
Report Number2029046-2018-01424
Device Sequence Number16202873
Product Code DRF
UDI-Device Identifier10846835002058
UDI-Public10846835002058
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K954390
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number120708S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/28/2018
Supplement Date Received by Manufacturer03/28/2018
Initial Report FDA Received Date04/25/2018
Supplement Report FDA Received Date05/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Required Intervention;